Illinois, 2008

Winter Weather in Illinois, January 20 to 22, 2008

January 20 to 22, 2008 · NWS DVN · 11 events in 11 counties and zones

Low pressure in Kansas brought warmer south winds over a dome of arctic air presiding across the region. As the low tracked along the Iowa/Missouri border and to near Chicago, an optimum over-running situation developed.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure in Kansas brought warmer south winds over a dome of arctic air presiding across the region. As the low tracked along the Iowa/Missouri border and to near Chicago, an optimum over-running situation developed. The storm system was a slow mover, allowing for several episodes of fluffy snow, January 20-22, 2008. Over this 2-day period, snowfall amounts ranged from 3 to 9 inches along and north of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 9:54 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 20, 9:54 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CST SUN JAN 20 2008

.UPDATE...LIGHT SNOW CONTINUES TO SLOWLY TRACK TOWARDS THE
FORECAST AREA FROM CENTRAL IOWA...WITH SNOW NOW BEING REPORTED
JUST EAST OF INTERSTATE 35 AT IOWA FALLS. FROM THE CURRENT RADAR
TRENDS...SHOULD SEE SNOW ENTER THE FORECAST AREA SOMEWHERE BETWEEN
SIGOURNEY AND VINTON IN THE NEXT FEW HOURS. THIS IS A SLIGHTLY
SLOWER ONSET OF SNOW INTO THE AREA THAN WE HAD FORECAST...BUT IT
IS NOT MORE THAN A FEW HOURS OFF AND IT SHOULD NOT REDUCE SNOW
ACCUMULATIONS VERY MUCH. HAVE MADE SOME MINOR ADJUSTMENTS TO
TEMPERATURES AND DEWPOINTS...BUT OTHERWISE NO MAJOR CHANGES TO
FORECAST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL MIDNIGHT CST MONDAY NIGHT FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN.

IL...NONE.
MO...NONE.
&&

LE
Hazardous weather outlook, Jan 20, 5:07 AM CST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CST SUN JAN 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY REMAINS IN EFFECT FOR AREAS NORTH OF HIGHWAY
34.  WIND CHILLS WILL REMAIN BETWEEN 20 TO 30 BELOW ZERO THROUGH
THE MORNING AS TEMPERATURES FALL INTO THE TEENS BELOW ZERO.
DECREASING WINDS AND INCREASING TEMPERATURES FROM LATE MORNING
ONWARD WILL ALLOW WIND CHILLS TO RISE ABOVE 20 BELOW ZERO...BUT
TEMPERATURES WILL REMAIN BITTERLY COLD THROUGH MUCH OF THE DAY.

A PROLONGED PERIOD OF SNOW WILL BEGIN IN THE LATE AFTERNOON AND
EARLY EVENING HOURS TODAY. SNOW WILL OVERSPREAD THE AREA FROM
SOUTHWEST TO NORTHEAST LATER TODAY...FOLLOWED BY A LULL IN THE
LATE OVERNIGHT HOURS TONIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES
ARE EXPECTED BY DAYBREAK NORTHWEST OF A LINE FROM FAIRFIELD TO
DUBUQUE IOWA...WITH ACCUMULATIONS UP TO AN INCH SOUTHEAST OF THAT
LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A BAND OF SNOW WILL LIFT NORTH ACROSS AREAS ALONG AND NORTH OF
INTERSTATE 80 MONDAY MORNING...WITH AN ADDITIONAL INCH
OF ACCUMULATION POSSIBLE NORTH OF HIGHWAY 30. MORE SNOW IS THEN
EXPECTED TO OVERSPREAD THE OUTLOOK AREA MONDAY AFTERNOON AND
MONDAY NIGHT. CURRENT INDICATIONS SUGGEST THAT STORM TOTAL
SNOWFALL AMOUNTS FROM THE TWO DAY PERIOD ENDING TUESDAY MORNING
COULD BE IN THE RANGE OF 3 TO 6 INCHES OVER PORTIONS OF NORTHEAST
IOWA AND NORTHWEST ILLINOIS ROUGHLY NORTHWEST OF A LINE FROM
WASHINGTON IOWA TO FREEPORT ILLINOIS...WITH 1 TO 3 INCHES
POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA. IN ADDITION TO
THE SNOW...INCREASING NORTHWEST WINDS MONDAY NIGHT INTO TUESDAY
MORNING WILL LIKELY PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW...ALONG WITH BITTER COLD WIND CHILLS IN THE RANGE OF AROUND 5
BELOW TO 20 BELOW ZERO.

A CLIPPER SYSTEM IS EXPECTED TO DIVE DOWN ACROSS THE UPPER MIDWEST
AND GREAT LAKES ON WEDNESDAY AND WILL BRING THE CHANCE FOR SNOW
SHOWERS WITH LIGHT ACCUMULATIONS OF LESS THAN AN INCH.

THERE IS ANOTHER CHANCE OF SNOW LATE WEEK INTO EARLY NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
WITH SNOWFALL REPORTS.

MAYES/MCCLURE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Rock Island

When
January 20, 10:30 PM CST to January 22, 5:50 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Snowfall at the Quad City International Airport in Moline, Illinois was 4.3 inches.

Winter Weather, Carroll

When
January 21, 1:15 AM CST to January 22, 5:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Trained spotter's measured 7.5 inches of snow at Mount Carroll and at Thomson.

Winter Weather, Whiteside

When
January 21, 1:45 AM CST to January 22, 5:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter received 9.0 inches of snow at Morrison.

Winter Weather, Henry

When
January 21, 2:00 AM CST to January 22, 6:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
January 21, 3:00 AM CST to January 22, 5:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter measured 8.0 inches of snow 6 miles southeast of Council Hill.

Winter Weather, Stephenson

When
January 21, 3:30 AM CST to January 22, 5:15 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 21, 11:30 AM CST to January 22, 12:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
January 21, 1:00 PM CST to January 22, 6:15 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 21, 1:00 PM CST to January 22, 2:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
January 21, 2:30 PM CST to January 22, 7:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 21, 3:00 PM CST to January 22, 4:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75266, 75260, 75269, 75262, 75263, 75267, 75264, 75259, 75261, 75265, 75268.